Hail, Pawnee
- When
- October 3, 6:15 PM CST
- Where
- Pawnee County, 1 mi W of Larned
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.183, -99.117
14 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 3, 2:05 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT SUN OCT 3 2004 .DISCUSSION... DAYS 1-2... MAIN CHALLENGE IS UPCOMING PCPN EVENT FOR THE HIGH PLAINS FOR EARLY THIS WEEK. SECONDARY CHALLENGE IS HIGH TEMPS TUESDAY. UPPER JET SPLIT FLOW REGIME CONTINUES TO DOMINATE THE LARGE SCALE PATTERN ACROSS THE PNA SECTOR. SIGNIFICANT JET STREAK WAS NOTED OVER CENTRAL/SOUTHERN CANADA PER RAOB DATA AND WV LOOP, WHICH HAS AIDED IN SUBTLE FRONTAL PUSH INTO NORTHERN PLAINS. VERY WEAK FRONTOGENETIC FORCING WAS NOTED WITH THIS COLD FRONT DUE TO THE LACK OF STRONG BAROCLINICITY. THE MOST NOTABLE BAROCLINICITY WAS STILL WELL UP INTO NORTH DAKOTA THIS AFTERNOON. SOME OF THIS COLD AIR ALONG THE CANADA/NORTH DAKOTA BORDER WILL BEGIN TO INVADE THE CENTRAL PLAINS OVERNIGHT AS SURFACE HIGH BUILDS RAPIDLY SOUTHEASTWARD IN THE WAKE OF THE S/WV TROUGH PASSAGE IN THE NORTHERN BRANCH. LOOKING UPSTREAM, A DEEP TROUGH HAS FORMED ALONG 150W WITH SIGNIFICANT UPSTREAM UPPER JET WINDS CONTINUING TO DEEPEN THE TROUGH. SOME OF THIS ENERGY IS BREAKING THROUGH THE UPPER HIGH OVER THE PACIFIC NORTHWEST...CUTTING UNDERNEATH AND INTERACTING WITH THE SUBTROPICAL JET. IN THE SOUTHERN STREAM, A S/WV TROUGH WEST OF THE CENTRAL CALIFORNIA COAST WILL DEEPEN AS IT MOVES ASHORE. BY MONDAY NIGHT, THIS WAVE WILL ENTER THE 4-CORNERS REGION. SOUTHERLY TO SOUTHEASTERLY 850-700MB FLOW WILL PUMP AMPLE MOISTURE NORTHWESTWARD TO THE CENTRAL HIGH PLAINS IN ADVANCE. THE SPRAWLING SURFACE HIGH OVER THE MIDWEST WILL ONLY AUGMENT THE LOWER TROPOSPHERIC UPSLOPE FLOW, AND I EXPECT LOW CLOUDS TO RAPIDLY INVADE THE HIGH PLAINS BY MONDAY NIGHT. INCREASING UPPER DIVERGENCE AHD OF THE SYSTEM WILL ALLOW SFC PRESSURE FALLS AND SUBSEQUENT STRONGER UPSLOPE FLOW. A FAIRLY WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP LATE MONDAY NIGHT OVER NEW MEXICO AND EVOLVE NORTHEASTWARD TOWARDS SOUTHWEST KANSAS BY MIDDAY TUESDAY. I HAVE INCREASED POPS IN THE WESTERN HALF OF THE FCST AREA TO HIGH CHANCE 40-50 POPS AND LIKELY POPS NEAR THE COLORADO BORDER. TEMPERATURES TUESDAY WILL STRUGGLE TO RISE ONLY A FEW DEGREES DURING THE DAY IN THE WEST WITH STRONG UPSLOPE LOW LEVEL WINDS AND LOW CLOUDS/PRECIP. IN THE NEAR TERM...FOR TONIGHT...SBCAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG IN THE SOUTH CENTRAL SECTIONS OF THE CWA AT NOSE OF MID 50S DEWPOINTS, COMBINED WITH TEMPS IN THE 80-82F RANGE AND COOL MID LEVEL TEMPS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AXIS OF STRONGEST BOUNDARY LAYER CONVERGENCE IN THE SOUTHWEST SECTIONS OF THE CWA. THIS AREA IS ALSO IN AN ASCENT REGION OF A SUBTLE S/WV TROUGH AS NOTED ON WV LOOP. WILL HANDLE THIS WITH 30 POPS, AND A FEW HAIL REPORTS MAY BE RECEIVED, SOME PERHAPS MARGINALLY SEVERE THROUGH THE MID EVENING HOURS. DAYS 3-7... OVERALL, WILL NOT CHANGE MUCH TO THE EXISTING EXTENDED GRIDS. HOWEVER, LOOKING AT THE GFS AND THE ECMWF, THERE WILL STILL BE A SLOW MOVING UPPER SYSTEM COMING SSW TO NNE THROUGH DDCS CWA FROM TUESDAY NIGHT INTO EARLY THURSDAY. CLOUDS AHEAD OF THE SYSTEM WILL THWART MAX TEMPS AND KEEP OVERNIGHT LOWS FROM FALLING TOO MUCH TUE AND WED NIGHTS. DID BUMP POPS UP A SMIDGE TUESDAY NIGHT, TO BLEND BETTER WITH TUESDAY AFTERNOON. WILL GO WITH 60 POPS SW, 50 POPS WCENTRAL, 30 POPS ECENTRAL AND 20 POPS IN EAST. THE 03/00Z GFS KEEPS LIGHT PRECIP OVER MY EASTERN CWA ON FRIDAY, BUT THINK THE UPPER SYSTEM WILL BE OUT OF THE PLAINS BY THEN AND HAVE DROPPED POPS. TEMPERATURES WILL REBOUND BRIEFLY FRIDAY, BUT BE BACK TO SEASONAL NORMS BY SATURDAY AS NW FLOW ALOFT RETURNS. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 67 49 65 / 30 00 00 30 GCK 47 67 48 62 / 30 00 00 40 EHA 49 63 52 59 / 30 20 20 60 LBL 50 64 51 61 / 30 20 20 50 HYS 46 68 45 68 / 20 00 00 20 P28 52 67 49 70 / 20 10 00 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN OCT 3 2004 KSZ030-031-043>046-061>066-074>081-084>090-041000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING IN FAR SOUTHWEST KANSAS GENERALLY SOUTH OF A SYRACUSE TO LAKIN AND MEADE LINE. THEY MAY BE CAPABLE OF SOME SMALL HAIL AND STRONG WIND GUSTS, BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE REQUIRED TODAY OR TONIGHT. 06
The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
14 hail, 1 flash flood. Local standard time, as filed.
Nearly three inches of rain fell in a short period causing runoff to flow across a county road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427689, 5427690, 5427691, 5427692, 5427693, 5427694, 5427695, 5427696, 5427697, 5427698, 5427699, 5427700, 5427701, 5427702, 5427703.